Jump to content
CrazyBoards.org

Depression after quiting smoking / nicotine.. what to do?


Recommended Posts

After i quit smoking 3 months ago i hit a big one (depression) it was so bad i had to stay in the mental hospital some days because i was a total mess.. they put me on a bigger dose of fluvoxamine (luvox) and surely feeling better after a few weeks, but i still have a depressed feeling no matter how high the dose of my ssri. I have racing thoughts about sad things now (like dying getting old etc). i feel aggitated and just not happy and relaxed. I have an Adult ADD screening coming up, so maybe i was self medicating on that part too with the nicotine boosting the dopamine. I was wondering if someone has some input on this problem because i dont want to feel this way ;) i am 31 and want to enjoy life.. every day i plan "fun" activities but this constant feeling in the background of sadness is there..

thanks for reading!

Link to comment
Share on other sites

After i quit smoking 3 months ago i hit a big one (depression) it was so bad i had to stay in the mental hospital some days because i was a total mess.. they put me on a bigger dose of fluvoxamine (luvox) and surely feeling better after a few weeks, but i still have a depressed feeling no matter how high the dose of my ssri. I have racing thoughts about sad things now (like dying getting old etc). i feel aggitated and just not happy and relaxed. I have an Adult ADD screening coming up, so maybe i was self medicating on that part too with the nicotine boosting the dopamine. I was wondering if someone has some input on this problem because i dont want to feel this way ;) i am 31 and want to enjoy life.. every day i plan "fun" activities but this constant feeling in the background of sadness is there..

thanks for reading!

Smoking can be quite therapeutic for mental illness symptoms, so its not that unusual that you experienced problems after quitting. Its a double edged sword though because its that bad for you but makes you feel better at the same time.

Have you been on other SSRIs? Luvox may not be for you. Aropax (paxil), zoloft, celexa, lexapro and prozac are other options. Effexor is an option too. Maybe talk to your dr about switching meds? The idea of the medication is that it relieves the symptoms of depression. If its not doing its job, then it could be time for a change.

Link to comment
Share on other sites

Hello,

I quit about one month ago.

Just some suggestions.

1. Have you talked to your doctor about chantix? It is a stop smoking aid taken by mouth. It helps with the symptoms of withdrawl, which might help your depression?

2 Have you tried a mood stablizer? I guess I dont know your dx, but maybe ask Pdoc about a mood stablizer.

Selene

Link to comment
Share on other sites

Have you tried Wellbutrin? It's supposed to make the withdrawal symptoms less harsh and it works for depression.

Tom

no not yet, they dont really use that here in the netherlands as AD althougd zyban is sold here too so i could use that but my psych wont have me mix it with my ssri.. at least till now. so i still keep an eye on that want to try it for sure!

Link to comment
Share on other sites

Sebazz, by all means talk to your doc about a med change, but you also might want to try some of the "healthy lifestyle" things if you're not doing them. It has helped me to eat good foods, get enough sleep, and do some aerobic exercise every day. I'm not saying this stuff cures depression---I believe in med, too---but it helps you to feel better if you're getting the right nutrition and exercise.

If you're already doing that stuff, pay me no mind!

olga

Link to comment
Share on other sites

Have you thought about a support group? Lots of meetings take place in hospitals. Other quitters could give you some tricks.

My advice- get to love nonsmoking activties (just about anywhere now.) Movies, shows, restaurants, mall shopping, museums, fairs. Think how disgusting a nasty butt is when you see it on the sidewalk. I think US has an 800 support hotline, maybe google it. Best of luck to you!

Link to comment
Share on other sites

i have never smoked, but your depression makes sense to me. i was just reading through a pubmed abstract about how nicotine increases dopamine in the synapses. so basically it primes the pump of the pleasure center - like caffeine, cocaine etc. and ssri's do a pretty good job of blocking dopamine. so you're getting a double whammy of dopamine inhibition. perhaps a good portion of your depression is coming from your inability to feel pleasure. i don't have any intended solutions, but i don't think increasing your ssri is going to help - because you're just muffling up all those dopamine synapses even more.

Link to comment
Share on other sites

I don't know what your diagnosis is, but I know withdrawal symptoms from addictive substances for people with psychiatric illness can be profound and protracted. I suffer from Bipolar Disorder, and when I gave up smoking a few years ago I was expecting to experience the usual nicotine withdrawal symptoms for two weeks, possibly a month, and then I'd be fine.

I actually felt WORSE after a month. I experienced agonising depression (despite being on anti-depressants that previously had worked fine), had the concentration span of a goldfish, muscle spasms (my legs would "kick" much like a junky "kicking" heroin) and hand twitches. The hand twitches became problematic when working on the computer because of inadvertant double-clicks on the mouse!

Eventually it came right - after 6 months. It would be a year before I returned to my usual self.

The fact is some people experience severe and protracted withdrawal from addictive substances - whether they have mental illness or not; though it is possibly more common with those with mental illness as their neurochemistry is already out of whack and tentatively held together with medication. It is only in recent years that severe and protracted withdrawal (Protracted Withdrawal Syndrome) has received any official medical attention and validation. When I was experiencing severe withdrawal I combed the internet to find out what the hell was happening to me and eventually uncovered some information. Unfortunately most doctors and psychiatrists remain ignorant. So, no, people experiencing excruciating withdrawal symptoms are not self-indulgent moaners, histrionic hypochondriacs or fantasists. Many people end up dying of emphysema and lung cancer not because they are weak-willed but because they see no end in sight when they are going through debilitating withdrawal for months on end - when they mention it to their GPs their doctor simply doesn't believe them. If the patient has a psychiatric condition the doctor may assume (not unreasonably) the patient is simply experiencing some species of relapse.

Given the fragile medication-induced homoestasis of those of us with mental illness, the neurochemical ruptures of those experiencing severe and protracted withdrawal have the potential to further destabilise brain chemistry - worsening, at least temporarily, their psychiatric condition.

Personally I think the psychiatric profession and drug companies should be spending more time investigating dopamine-potentiating medication. Many people with mood disorders self-medicate, to various degrees, with coffee, cigarettes, alcohol, cocaine, speed - all drugs which elevate dopamine levels. We have Wellbutrin that specifically targets dopamine, but precious little else, unless you include the off-label use of Parkinson meds such as Mirapex.

Since many people with psychiatric illness probably already have a dopamine deficiency, even while stabilised on medication, it's hardly surprising that they will -

1. Gravitate towards dopamine-elevating drugs; and

2. Have a horrendous time getting off these drugs.

My advice for anyone experiencing the Protracted Withdrawal Syndrome is, aside from eating healthily and the usual de-stressing activities like exercise, is that you will eventually come right. It may feel like hell, and it may take a long time, but you'll get there. If extra meds like an anti-depressant or some form of tranquiliser helps, avail yourself of that option. Good luck.

Link to comment
Share on other sites

things you guys saying are so right!

i feel no pleasure feeling and feel a craving towards alcohol, smoking etc. the ssri is helping in the calming effect but not for dopamine increase so thats why i still feel depressed or just not happy and flat with a sort of sadness often.. i have talked with my psychiatrist about this dopamine thing too, she wants to wait for the ADHD screening i have in a few weeks first before taking any other action. She asked me to try to stay of alcohol for now. Since it can make me even more unstable now.. try to do many fun things hoping to feel experiences some fun. She gave me some Anti psychotics to join my ssri (took seroquel,fluanxol,sulpiride) to make me more relaxed. At times i think what the * happened to me, i was feeling ok with my nicotine, and now i need all kinds of crazymeds (luckely there are meds) to keep me at least sane..

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...